Abstract

In the constraint satisfaction problem (CSP) corresponding to a constraint language (i.e., a set of relations) $\Gamma$, the goal is to find an assignment of values to variables so that a given set of constraints specified by relations from $\Gamma$ is satisfied. The complexity of this problem has received a substantial amount of attention in the past decade. In this paper, we study the fixed-parameter tractability of CSPs parameterized by the size of the solution in the following sense: one of the possible values, say 0, is “free,” and the number of variables allowed to take other, “expensive,” values is restricted. A size constraint requires that exactly $k$ variables take nonzero values. We also study a more refined version of this restriction: a global cardinality constraint prescribes how many variables have to be assigned each particular value. We study the parameterized complexity of these types of CSPs where the parameter is the required number $k$ of nonzero variables. As special cases, we can obtain natural and well-studied parameterized problems such as Independent set, Vertex Cover, $d$-Hitting Set, Biclique, etc. In the case of constraint languages closed under substitution of constants, we give a complete characterization of the fixed-parameter tractable cases of CSPs with size constraints, and we show that all the remaining problems are W[1]-hard. For CSPs with cardinality constraints, we obtain a similar classification, but for some of the problems we are only able to show that they are Biclique-hard. The exact parameterized complexity of the Biclique problem is a notorious open problem, although it is believed to be W[1]-hard.

Keywords

  1. constraint satisfaction
  2. parameterized complexity
  3. global constraints
  4. multivalued morphism

MSC codes

  1. 68Q25
  2. 68Q17

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
L. Barto, M. Kozik, and T. Niven, Graphs, polymorphisms and the complexity of homomorphism problems, in Proceedings of the 40th Annual ACM Symposium on Theory of Computing, 2008, pp. 789--796.
2.
C. Bessière, E. Hebrard, B. Hnich, and T. Walsh, The complexity of global constraints, in Proceedings of the Nineteenth National Conference on Artificial Intelligence and Sixteenth Conference on Innovative Applications of Artificial Intelligence, AAAI Press, The MIT Press, Cambridge, MA, 2004, pp. 112--117.
3.
S. Bourdais, P. Galinier, and G. Pesant, HIBISCUS: A constraint programming application to staff scheduling in health care, in Principles and Practice of Constraint Programming, Springer, Berlin, Heidelberg, 2003, pp. 153--167.
4.
A. Bulatov, P. Jeavons, and A. Krokhin, Classifying the complexity of constraints using finite algebras, SIAM J. Comput., 34 (2005), pp. 720--742.
5.
A. A. Bulatov, A dichotomy theorem for constraint satisfaction problems on a $3$-element set, J. ACM, 53 (2006), pp. 66--120.
6.
A. A. Bulatov, Complexity of conservative constraint satisfaction problems, ACM Trans. Comput. Log., 12 (2011), 24.
7.
A. A. Bulatov and D. Marx, The complexity of global cardinality constraints, Log. Methods Comput. Sci., 6 (2010), pp. 1--27.
8.
A. A. Bulatov and D. Marx, Constraint satisfaction parameterized by solution size, in Automata, Languages and Programming, Lecture Notes in Comput. Sci. 6755, Springer, Berlin, Heidelberg, 2011, pp. 424--436.
9.
A. A. Bulatov and D. Marx, Constraint satisfaction problems and global cardinality constraints, Comm. ACM, 53 (2010), pp. 99--106.
10.
N. Creignou, H. Schnoor, and I. Schnoor, Nonuniform Boolean constraint satisfaction problems with cardinality constraint, ACM Trans. Comput. Log., 11 (2010), 24.
11.
R. G. Downey and M. R. Fellows, Parameterized Complexity, Monogr. Comput. Sci., Springer, New York, 1999.
12.
T. Feder and M. Y. Vardi, The computational structure of monotone monadic SNP and constraint satisfaction: A study through datalog and group theory, SIAM J. Comput., 28 (1998), pp. 57--104.
13.
M. R. Fellows, D. Hermelin, F. A. Rosamond, and S. Vialette, On the parameterized complexity of multiple-interval graph problems, Theoret. Comput. Sci., 410 (2009), pp. 53--61.
14.
J. Flum and M. Grohe, Parameterized Complexity Theory, Springer, Berlin, 2006.
15.
S. Gaspers and S. Szeider, Kernels for global constraints, in Proceedings of the 22nd International Joint Conference on Artificial Intelligence, AAAI Press, Palo Alto, CA, 2011, pp. 540--545.
16.
M. Grohe, The complexity of homomorphism and constraint satisfaction problems seen from the other side, J. ACM, 54 (2007), 1.
17.
P. G. Jeavons, D. A. Cohen, and M. Gyssens, Closure properties of constraints, J. ACM, 44 (1997), pp. 527--548.
18.
P. G. Jeavons, D. A. Cohen, and M. Gyssens, How to determine the expressive power of constraints, Constraints, 4 (1999), pp. 113--131.
19.
S. Khanna, M. Sudan, L. Trevisan, and D. P. Williamson, The approximability of constraint satisfaction problems, SIAM J. Comput., 30 (2001), pp. 1863--1920.
20.
S. Kratsch, D. Marx, and M. Wahlström, Parameterized complexity and kernelizability of Max Ones and Exact Ones problems, in Mathematical Foundations of Computer Science, Springer, Berlin, Heidelberg, 2010, pp. 489--500.
21.
S. Kratsch and M. Wahlström, Preprocessing of Min Ones problems: A dichotomy, in Automata, Languages and Programming, Springer, Berlin, Heidelberg, 2010, pp. 653--665.
22.
A. Krokhin and D. Marx, On the hardness of losing weight, ACM Trans. Algorithms, 8 (2012), 19.
23.
G. Kun and M. Szegedy, A new line of attack on the dichotomy conjecture, in Proceedings of the 2009 ACM International Symposium on Theory of Computing, 2009, pp. 725--734.
24.
D. Marx, Parameterized complexity of constraint satisfaction problems, Comput. Complexity, 14 (2005), pp. 153--183.
25.
J.-C. Régin and C. P. Gomes, The cardinality matrix constraint, in Principles and Practice of Constraint Programming, Springer, Berlin, Heidelberg, 2004, pp. 572--587.
26.
I. G. Rosenberg, Multiple-valued hyperstructures, in Proceedings of the 28th IEEE International Symposium on Multiple-Valued Logic (ISMVL '98), 1998, pp. 326--333.
27.
M. Samer and S. Szeider, Tractable cases of the extended global cardinality constraint, Constraints, 16 (2011), pp. 1--24.
28.
T. J. Schaefer, The complexity of satisfiability problems, in Proceedings of the Tenth Annual ACM Symposium on Theory of Computing, 1978, pp. 216--226.
29.
S. Szeider, The parameterized complexity of $k$-flip local search for SAT and MAX SAT, Discrete Optim., 8 (2011), pp. 139--145.

Information & Authors

Information

Published In

cover image SIAM Journal on Computing
SIAM Journal on Computing
Pages: 573 - 616
ISSN (online): 1095-7111

History

Submitted: 22 June 2012
Accepted: 12 November 2013
Published online: 15 April 2014

Keywords

  1. constraint satisfaction
  2. parameterized complexity
  3. global constraints
  4. multivalued morphism

MSC codes

  1. 68Q25
  2. 68Q17

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options

PDF

View PDF

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.